Migraine is a common brain condition that causes repeated attacks of moderate to severe headache, often on one side of the head and with nausea and sensitivity to light. It is more common in women and often starts in the teenage or young adult years. Migraine is not dangerous in itself, but it can disturb work and family life; treatment can make attacks fewer and milder.
Symptoms
Throbbing or pounding headache, often on one side
Headache lasting 4 hours to 3 days
Nausea or vomiting
Light and noise make it worse
Some people see flashing lights or zigzag lines before the headache (aura)
Pain gets worse with normal activity such as walking or climbing stairs
Causes
Tends to run in families
Common triggers: too little or too much sleep, skipped meals, stress
Hormone changes such as periods
Bright light, strong smells or loud noise
Some foods and drinks, and too much or too little tea or coffee
Overuse of painkillers can make headaches more frequent
Prevention
Keep a headache diary to find your triggers
Sleep and eat at regular times; do not skip meals
In an emergency, go to the nearest hospital or clinic straight away.
Talk to a doctor
Get advice by video, voice or chat without leaving home.
Do not take painkillers on more than 10 to 15 days a month
If attacks are frequent, ask a doctor about a daily preventive medicine
Treatment
Rest in a quiet, dark room at the start of an attack
Simple painkillers such as paracetamol or ibuprofen, taken early in the attack
Anti-sickness medicine or migraine-specific tablets (triptans) prescribed by a doctor
A daily preventive medicine for frequent attacks, prescribed by a doctor
Do not use strong painkillers or injections from the bazaar without a doctor
Common questions
Is migraine a sign of a brain tumour?
Almost never. Migraine is a common condition on its own. A doctor will look for warning signs such as a new headache after 50, weakness, or a headache that keeps getting worse.
Can taking painkillers every day cause more headaches?
Yes. Taking painkillers on more than 10 to 15 days a month can cause medication-overuse headache. A doctor can help you stop safely and start preventive treatment.